Numerical solutions for fractional reaction-diffusion equations. (English) Zbl 1142.65422

Summary: Fractional diffusion equations are useful for applications in which a cloud of particles spreads faster than predicted by the classical equation. In a fractional diffusion equation, the second derivative in the spatial variable is replaced by a fractional derivative of order less than two. The resulting solutions spread faster than the classical solutions and may exhibit asymmetry, depending on the fractional derivative used. Fractional reaction-diffusion equations combine the fractional diffusion with a classical reaction term. In this paper, we develop a practical method for numerical solution of fractional reaction-diffusion equations, based on operator splitting. Then we present results of numerical simulations to illustrate the method, and investigate properties of numerical solutions. We also discuss applications to biology, where the reaction term models species growth and the diffusion term accounts for movements.


65M99 Numerical methods for partial differential equations, initial value and time-dependent initial-boundary value problems
35K57 Reaction-diffusion equations


Full Text: DOI


[1] Britton, N. F., Reaction-Diffusion Equations and Their Applications to Biology (1986), Academic Press Inc. [Harcourt Brace Jovanovich Publishers]: Academic Press Inc. [Harcourt Brace Jovanovich Publishers] London · Zbl 0602.92001
[2] Cantrell, R. S.; Cosner, C., Spatial ecology via reaction-diffusion equations, (Wiley Series in Mathematical and Computational Biology (2003), John Wiley & Sons Ltd.: John Wiley & Sons Ltd. Chichester) · Zbl 1058.92041
[3] Grindrod, P., (The Theory and Applications of Reaction-Diffusion Equations. The Theory and Applications of Reaction-Diffusion Equations, Oxford Applied Mathematics and Computing Science Series (1996), The Clarendon Press Oxford University Press: The Clarendon Press Oxford University Press New York) · Zbl 0867.35001
[4] Rothe, F., Global solutions of reaction-diffusion systems, (Lecture Notes in Mathematics, vol. 1072 (1984), Springer-Verlag: Springer-Verlag Berlin) · Zbl 0546.35003
[5] Smoller, J., Shock waves and reaction-diffusion equations, (Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 258 (1994), Springer-Verlag: Springer-Verlag New York) · Zbl 0807.35002
[6] Murray, J. D., (Mathematical Biology. I,II. Mathematical Biology. I,II, Interdisciplinary Applied Mathematics, vols. 17, 18 (2002), Springer-Verlag: Springer-Verlag New York)
[7] Neubert, M.; Caswell, H., Demography and dispersal: Calculation and sensitivity analysis of invasion speed for structured populations, Ecology, 81, 6, 1613-1628 (2000)
[8] Bachelier, L. J.B., Théorie de la Spéculation (1900), Gauthier-Villars: Gauthier-Villars Paris · JFM 31.0075.12
[9] Einstein, A., Investigations on the Theory of the Brownian Movement (1956), Dover Publications Inc.: Dover Publications Inc. New York, (Edited with notes by R. Fürth, Translated by A. D. Cowper)
[10] Sokolov, I. M.; Klafter, J., From diffusion to anomalous diffusion: A century after Einstein’s Brownian motion, Chaos, 15, 2, 26-103 (2005) · Zbl 1080.82022
[11] Metzler, R.; Klafter, J., The random walk’s guide to anomalous diffusion: A fractional dynamics approach, Phys. Rep., 339, 1 (2000) · Zbl 0984.82032
[12] Metzler, R.; Klafter, J., The restaurant at the end of the random walk: Recent developments in the description of anomalous transport by fractional dynamics, J. Phys. A, 37, 31, R161-R208 (2004) · Zbl 1075.82018
[13] Benson, D. A.; Wheatcraft, S. W.; Meerschaert, M. M., The fractional-order governing equation of Lévy motion, Water Resources Res., 36, 1413-1424 (2000)
[14] Chaves, A., A fractional diffusion equation to describe Lévy flights, Phys. Lett. A, 239, 13-16 (1998) · Zbl 1026.82524
[15] Feller, W., An Introduction to Probability Theory and Applications, vols. I, II (1966), John Wiley and Sons · Zbl 0138.10207
[16] Meerschaert, M. M.; Scheffler, H. P., Limit Distributions for Sums of Independent Random Vectors: Heavy Tails in Theory and Practice (2001), Wiley Interscience: Wiley Interscience New York · Zbl 0990.60003
[17] Samorodnitsky, G.; Taqqu, M. S., Stable Non-Gaussian Random Processes (1994), Chapman & Hall/CRC · Zbl 0925.60027
[18] Meerschaert, M. M.; Scheffler, H. P., Limit theorems for continuous-time random walks with infinite mean waiting times, J. Appl. Probab., 41, 3, 623-638 (2004) · Zbl 1065.60042
[19] Meerschaert, M. M.; Benson, D. A.; Baeumer, B., Multidimensional advection and fractional dispersion, Phys. Rev. E, 59, 5026-5028 (1999)
[20] Taylor, S. J., The measure theory of random fractals, Math. Proc. Cambridge Philos. Soc., 100, 383-406 (1986) · Zbl 0622.60021
[21] Meerschaert, M. M.; Benson, D. A.; Baeumer, B., Operator Lévy motion and multiscaling anomalous diffusion, Phys. Rev. E, 63, 1112-1117 (2001)
[22] Schumer, R.; Benson, D. A.; Meerschaert, M. M.; Baeumer, B., Multiscaling fractional advection-dispersion equations and their solutions, Water Resources Res., 39, 1022-1032 (2003)
[23] Deng, Z.; Singh, V. P.; Bengtsson, L., Numerical solution of fractional advection-dispersion equation, J. Hydraulic Eng., 130, 422-431 (2004)
[24] Lynch, V. E.; Carreras, B. A.; del-Castillo-Negrete, D.; Ferreira-Mejias, K. M.; Hicks, H. R., Numerical methods for the solution of partial differential equations of fractional order, J. Comput. Phys., 192, 406-421 (2003) · Zbl 1047.76075
[25] Meerschaert, M. M.; Tadjeran, C., Finite difference approximations for two-sided space-fractional partial differential equations, Appl. Numer. Math., 56, 1, 80-90 (2006) · Zbl 1086.65087
[26] Meerschaert, M. M.; Scheffler, H. P.; Tadjeran, C., Finite difference methods for two-dimensional fractional dispersion equation, J. Comput. Phys., 211, 249-261 (2006) · Zbl 1085.65080
[27] Meerschaert, M. M.; Tadjeran, C., Finite difference approximations for fractional advection-dispersion flow equations, J. Comput. Appl. Math., 172, 1, 65-77 (2004) · Zbl 1126.76346
[28] Tadjeran, C.; Meerschaert, M. M.; Scheffler, H. P., A second order accurate numerical approximation for the fractional diffusion equation, J. Comput. Phys., 213, 205-213 (2006) · Zbl 1089.65089
[29] Tadjeran, C.; Meerschaert, M. M., A second order accurate numerical method for the two-dimensional fractional diffusion equation, J. Comput. Phys., 220, 813-823 (2007) · Zbl 1113.65124
[31] Liu, F.; Ahn, V.; Turner, I.; Zhuang, P., Numerical simulation for solute transport in fractal porous media, ANZIAM J., 45, E, C461-C473 (2004) · Zbl 1123.76363
[32] Liu, F.; Ahn, V.; Turner, I., Numerical solution of the space fractional Fokker-Planck equation, J. Comput. Appl. Math., 166, 209-219 (2004) · Zbl 1036.82019
[33] Ervin, V. J.; Roop, J. P., Variational solution of fractional advection dispersion equations on bounded domains in \(R^d\), Numer. Methods Partial Differential Equations, 23, 256-281 (2007) · Zbl 1117.65169
[34] Fix, G. J.; Roop, J. P., Least squares finite element solution of a fractional order two-point boundary value problem, Comput. Math. Appl., 48, 1017-1033 (2004) · Zbl 1069.65094
[35] Roop, J. P., Computational aspects of FEM approximation of fractional advection-dispersion equations on bounded domains in \(R^2\), J. Comput. Appl. Math., 193, 243-268 (2005) · Zbl 1092.65122
[36] Zhang, Y.; Benson, D. A.; Meerschaert, M. M.; Scheffler, H. P., On using random walks to solve the space-fractional advection-dispersion equations, J. Statist. Phys., 123, 89-110 (2006) · Zbl 1092.82038
[37] Baeumer, B.; Kovács, M.; Meerschaert, M. M., Fractional reproduction-dispersal equations and heavy tail dispersal kernels, Bull. Math. Biol., 69, 2281-2297 (2007) · Zbl 1296.92195
[38] del Castillo-Negrete, D.; Carreras, B. A.; Lynch, V. E., Front dynamics in reaction-diffusion systems with levy flights: A fractional diffusion approach, Phys. Rev. Lett., 91, 1, 018302 (2003)
[39] Bullock, J. M.; Clarke, R. T., Long distance seed dispersal by wind: Measuring and modelling the tail of the curve, Oecologia, 124, 4, 506-521 (2000)
[40] Clark, J. S.; Silman, M.; Kern, R.; Macklin, E.; HilleRisLambers, J., Seed dispersal near and far: Patterns across temperate and tropical forests, Ecology, 80, 5, 1475-1494 (1999)
[41] Clark, J. S.; Lewis, M.; Horvath, L., Invasion by extremes: Population spread with variation in dispersal and reproduction, The Amer. Naturalist, 157, 5, 537-554 (2001)
[42] Katul, G. G.; Porporato, A.; Nathan, R.; Siqueira, M.; Soons, M. B.; Poggi, D.; Horn, H. S.; Levin, S. A., Mechanistic analytical models for long-distance seed dispersal by wind, The Amer. Naturalist, 166, 368-381 (2005)
[43] Klein, E. K.; Lavigne, C.; Picault, H.; Renard, M.; Gouyon, P. H., Pollen dispersal of oilseed rape: Estimation of the dispersal function and effects of field dimension, J. Appl. Ecology, 43, 10, 141-151 (2006)
[44] Paradis, E.; Baillie, S. R.; Sutherland, W. J., Modeling large-scale dispersal distances, Ecological Modelling, 151, 2-3, 279-292 (2002)
[45] Jacob, N., Pseudo-differential operators and Markov processes, (Mathematical Research, vol. 94 (1996), Akademie Verlag: Akademie Verlag Berlin) · Zbl 1005.60004
[46] Gerisch, A.; Verwer, J. G., Operator splitting and approximate factorization for taxis-diffusion-reaction models, Appl. Numer. Math., 42, 159-176 (2002) · Zbl 0998.65102
[47] Csomós, P.; Faragó, I.; Havasi, Á., Weighted sequential splittings and their analysis, Comput. Math. Appl., 50, 1017-1031 (2005) · Zbl 1086.65053
[48] Faragó, I.; Havasi, Á., Consistency analysis of operator splitting methods for \(C_0\)-semigroups expression, Semigroup Forum, 74, 1, 125-139 (2007) · Zbl 1125.47033
[49] Marchuk, G. I., Some application of splitting-up methods to the solution of mathematical physics problems, Applik. Mat., 13, 103-132 (1968) · Zbl 0159.44702
[50] Strang, G., Accurate partial difference methods I: Linear Cauchy problems, Arch. Ration. Mech. Anal., 12, 392-402 (1963) · Zbl 0113.32303
[51] Strang, G., On the construction and comparison of difference schemes, SIAM. J. Numer. Anal, 5, 506-517 (1968) · Zbl 0184.38503
[52] Arendt, W.; Batty, C.; Hieber, M.; Neubrander, F., Vector-valued Laplace transforms and Cauchy problems, (Monographs in Mathematics (2001), Birkhauser-Verlag: Birkhauser-Verlag Berlin) · Zbl 1226.34002
[53] Engel, K. J.; Nagel, R., One-parameter semigroups for linear evolution equations, (Graduate Texts in Mathematics, vol. 194 (2000), Springer-Verlag: Springer-Verlag New York) · Zbl 0952.47036
[54] Hille, E.; Phillips, R. S., (Functional Analysis and Semi-Groups (1974), American Mathematical Society: American Mathematical Society Providence, RI), Third printing of the revised edition of 1957, vol. XXXI, American Mathematical Society Colloquium Publications
[55] Pazy, A., (Semigroups of Linear Operators and Applications to Partial Differential equations. Semigroups of Linear Operators and Applications to Partial Differential equations, Applied Mathematical Sciences, vol. 44 (1983), Springer-Verlag: Springer-Verlag New York) · Zbl 0516.47023
[56] Brézis, H.; Pazy, A., Convergence and approximation of semigroups of nonlinear operators in Banach spaces, J. Funct. Anal., 9, 63-74 (1972) · Zbl 0231.47036
[57] Cliff, M.; Goldstein, J. A.; Wacker, M., Positivity, Trotter products, and blow-up, Positivity, 8, 2, 187-208 (2004) · Zbl 1076.47047
[58] Miyadera, I.; Ôharu, S., Approximation of semi-groups of nonlinear operators, Tôhoku Math. J., 22, 2, 24-47 (1970) · Zbl 0195.15001
[60] Phillips, R. S., On the generation of semigroups of linear operators, Pacific J. Math., 2, 343-369 (1952) · Zbl 0047.11004
[61] Schilling, R. L., Growth and Hölder conditions for sample paths of Feller processes, Probab. Theory Related Fields, 112, 565-611 (1998) · Zbl 0930.60013
[62] Sato, K.-I., (Lévy Processes and Infinitely Divisible Distributions. Lévy Processes and Infinitely Divisible Distributions, Cambridge Studies in Advanced Mathematics, vol. 68 (1999), Cambridge University Press) · Zbl 0973.60001
[64] Miller, K.; Ross, B., An Introduction to the Fractional Calculus and Fractional Differential Equations (1993), Wiley and Sons: Wiley and Sons New York · Zbl 0789.26002
[65] Samko, S.; Kilbas, A.; Marichev, O., Fractional Integrals and derivatives: Theory and Applications (1993), Gordon and Breach: Gordon and Breach London · Zbl 0818.26003
[66] Meerschaert, M. M.; Scheffler, H. P., Semistable Lévy Motion, Fract. Calc. Appl. Anal., 5, 27-54 (2002) · Zbl 1032.60043
[67] Balakrishnan, A. V., An operational calculus for infinitesimal generators of semigroups, Trans. Amer. Math. Soc., 91, 330-353 (1959) · Zbl 0090.09701
[68] Balakrishnan, A. V., Fractional powers of closed operators and the semigroups generated by them, Pacific J. Math., 10, 419-437 (1960) · Zbl 0103.33502
[69] Arendt, W.; Grabosch, A.; Greiner, G.; Groh, U.; Lotz, H. P.; Moustakas, U.; Nagel, R.; Neubrander, F.; Schlotterbeck, U., One-parameter semigroups of positive operators, (Lecture Notes in Mathematics, vol. 1184 (1986), Springer-Verlag: Springer-Verlag Berlin)
[70] van Kooten, G. C.; Blute, E. H., The Economics of Nature. Managing Biological Assets (2000), Blackwell Publishers Inc.
[71] Lockwood, D. R.; Hastings, A., The effects of dispersal patterns on marine reserves: Does the tail wag the dog?, Theoretical Population Biology, 61, 297-309 (2002)
[72] Zolotarev, V. M., One-dimensional stable distributions, (Translations of Mathematical Monographs, vol. 65 (1986), American Mathematical Society: American Mathematical Society Providence, RI) · Zbl 0523.60003
[73] Nolan, J. P., Numerical calculation of stable densities and distribution functions. Heavy tails and highly volatile phenomena, Comm. Statist. Stochastic Models, 13, 4, 759-774 (1997) · Zbl 0899.60012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.